Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 6, 2018, 7:19 PM CDT for Sibley County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 6, 2018, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
County Sibley County, MN
The radar
The Minneapolis radar (KMPX), 73 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
013
WWUS83 KMPX 070019
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT MON AUG 6 2018
MNZ065>067-070115-
McLeod-Sibley-Renville-
719 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIBLEY...SOUTHWESTERN
MCLEOD AND EAST CENTRAL RENVILLE COUNTIES...
At 719 PM CDT, a strong thunderstorm was located near Buffalo Lake,
or 16 miles southwest of Hutchinson, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gaylord, Arlington, Winthrop, Hector, Brownton, Buffalo Lake,
Stewart, New Auburn, New Sweden, Fernando, Rush River and New Rome.
This includes U.S. Highway 212 between mile markers 91 and 109.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4471 9476 4481 9463 4465 9405 4446 9405
4445 9434
TIME...MOT...LOC 0019Z 296DEG 26KT 4468 9456
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:29 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 6, 6:29 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 629 PM CDT Mon Aug 6 2018 .UPDATE... Issued at 629 PM CDT Mon Aug 6 2018 Updated to include 00Z aviation discussion below. && .SHORT TERM...(This evening through Tuesday) Issued at 230 PM CDT Mon Aug 6 2018 The main change for tonights and Tuesday forecast is to increase the chances of precipitation late night, and Tuesday morning due to a sharp, but slowly moving short wave across eastern Montana, and the western South Dakota. In the short term, a small, but vigorous compact storm moving east- southeast across southeast North Dakota, will affect portions of west central/central Minnesota through sunset. This storm looks to be associated with a subtle convergence zone from a surface ridge in southwest Minnesota, and another surface ridge in northeast North Dakota. Visible satellite imagery does show weak convergence along this boundary which has aided into the continued updraft strength of the apparent storm in southeast North Dakota. Based on the continued little movement of this boundary in west central Minnesota, and ample moisture, this storm should hold together through sunset. This would basically affect areas from Alexandria, south to Morris, Benson and Willmar, then east to around Sauk Center to Litchfield. After sunset, confidence is low if this storm holds together or not. However, the upstream short wave across western South Dakota should continue the upscale ascent across South Dakota this evening, and into southern Minnesota Tuesday morning. There remains enough boundary layer moisture to support isolated to scattered showers and isolated thunderstorms through at least the mid afternoon across the southern 1/4 of Minnesota. I wouldn't be surprised to see likely or categorical percentages if the aforementioned short wave can continue to support a complex of storms moving eastward during the late night, early morning hours. Otherwise, no other changes to the forecast with temperatures similar to today with highs in the 80s. Temperatures could a be few degrees cooler along the Iowa border if more precipitation develops. .LONG TERM...(Tuesday night through Monday) Issued at 230 PM CDT Mon Aug 6 2018 Locally, the long term period looks very quiet and dry. Temperatures look to be near to a little above normal for the period. The overall pattern across North America this week will see an amplifying ridge across western North America with a downstream trough and deepening low pressure system near Hudson Bay and eastward. The amplified ridge to our west will push the jet stream well north into Canada with little in the way of any noticeable system in the midwest. On Wednesday, we may get grazed by shortwave energy originating from the trough over Hudson Bay but lift will be weak and lack jet support. We could see a few isolated showers Wednesday night, but widespread precip is not expected. The remainder of the period has no PoPs in the forecast as we stay downstream of the large ridge to our west will north/northwesterly flow. Despite the northerly upper level flow, the airmass associated with the ridge will lean into the midwest, keeping us warm locally. Temperatures in the mid to upper 80s will occur every day. By the weekend, we'll have to keep our eye on a shortwave trough set to drop south trough the eastern half of Canada toward the Ohio River Valley. The guidance currently keep this trough to our east with the ridge building into our area, but a shift west would mean cooler and possibly more active weather. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 629 PM CDT Mon Aug 6 2018 Some convection is currently over the area, particularly over the west near the 850 mb theta-e gradient and better values of MLCAPE. However, some isolated shower activity (no lightning seen thus far via GLM) is present between KMSP and KRNH. This is along a weak surface trough/wind shift present across the area and a slight gradient in MLCAPE values. This isolated activity should weaken fairly quickly with the loss of diurnal heating, while the slightly better forced activity may fester for a good part of the evening as it drops southeast and looks mainly to impact KRWF and KMKT. We'll have another chance for convection on Tuesday as the shortwave trough over the western higher Plains works east through the area. However, there is still some question as to how much coverage there will be given fairly weak low-level convergence progged with the surface trough moving through, so captured potential with PROB groups in the TAFs. KMSP...Main uncertainties are with the timing and coverage of convection on Tuesday, although will still need to keep an eye on the activity currently to the west in case it doesn't weaken and drop southeast as expected. For the most part, conditions other than VFR (even with SHRA/TSRA) would be very brief through the period with light and somewhat variable winds becoming westerly on Tuesday. /OUTLOOK FOR KMSP/ Tuesday overnight...VFR. Varaible wind less than 5 kt. Wednesday...VFR. West wind 5 to 10 kt. Wednesday night...VFR. West wind less than 5 kt. Thursday and Thursday night...VFR. Northwest wind less than 10 kt. Friday...VFR. Variable wind 5 kt or less. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE... SHORT TERM...JLT LONG TERM...SPD AVIATION...
Hazardous weather outlook, Aug 6, 1:04 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 104 PM CDT Mon Aug 6 2018 MNZ041-042-047>049-054>060-064>070-073>078-082>085-091>093-071815- Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- 104 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon in west central Minnesota, and across west central, and south central Minnesota overnight. A few strong storms are possible with small hail and gusty winds the main hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ043>045-050>053-061>063-WIZ014>016-023>028-071815- Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka- Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 104 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 6, 3:36 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
336 PM CDT MON AUG 6 2018
MNZ047-062130-
Stevens-
336 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT STEVENS COUNTY...
At 336 PM CDT, a strong thunderstorm was located 7 miles northeast of
Dumont, or 8 miles east of Wheaton, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Morris, Hancock, Donnelly, Fish Lake, Alberta and Morris Airport.
This includes U.S. Highway 59 between mile markers 161 and 177.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4575 9625 4576 9596 4576 9577 4547 9575
4557 9615 4563 9626 4573 9626
TIME...MOT...LOC 2036Z 287DEG 29KT 4580 9633Special weather statement, Aug 6, 3:50 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT MON AUG 6 2018
MNZ064-062145-
Yellow Medicine-
350 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...
At 350 PM CDT, a strong thunderstorm was located over Burr, or 15
miles east of Clear Lake, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Canby, Porter, Spring Creek, Burr and St. Leo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4479 9644 4480 9584 4464 9584 4463 9589
4463 9630 4466 9646
TIME...MOT...LOC 2050Z 285DEG 12KT 4472 9637Special weather statement, Aug 6, 4:11 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT MON AUG 6 2018
MNZ054-062215-
Lac Qui Parle-
411 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAC QUI PARLE COUNTY...
At 411 PM CDT, a strong thunderstorm was located near Madison
Airport, or 25 miles northeast of Clear Lake, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Dawson, Boyd, Providence, Madison Airport and Florida Creek
Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 6 and 29.
U.S. Highway 75 between mile markers 95 and 110.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4504 9632 4499 9585 4481 9584 4480 9608
4481 9627 4491 9635
TIME...MOT...LOC 2111Z 285DEG 12KT 4495 9624Special weather statement, Aug 6, 4:46 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT MON AUG 6 2018
MNZ048-055-062230-
Pope-Swift-
446 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT POPE AND NORTHEASTERN SWIFT
COUNTIES...
At 446 PM CDT, a strong thunderstorm was located over Lake Emily, or
14 miles east of Morris, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glenwood, Starbuck, Lake Hassel, Grove Lake, Gilchrist, Sedan,
Glenwood Airport, Swift Falls, Lake Emily, Long Beach and Lake
Minnewaska.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4566 9571 4565 9514 4562 9514 4541 9521
4541 9525 4528 9525 4542 9573
TIME...MOT...LOC 2146Z 292DEG 26KT 4551 9564Special weather statement, Aug 6, 5:02 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 502 PM CDT MON AUG 6 2018 MNZ055-056-062300- Chippewa-Swift- 502 PM CDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHIPPEWA AND SOUTHEASTERN SWIFT COUNTIES... At 502 PM CDT, a strong thunderstorm was located near Danvers, or 19 miles north of Montevideo, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Benson, Raymond, Kerkhoven, Murdock, De Graff, Danvers and Benson Airport. This includes U.S. Highway 12 between mile markers 33 and 63. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4534 9577 4528 9525 4502 9524 4518 9586 TIME...MOT...LOC 2202Z 289DEG 22KT 4523 9568
Special weather statement, Aug 6, 7:19 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT MON AUG 6 2018
MNZ065>067-070115-
McLeod-Sibley-Renville-
719 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIBLEY...SOUTHWESTERN
MCLEOD AND EAST CENTRAL RENVILLE COUNTIES...
At 719 PM CDT, a strong thunderstorm was located near Buffalo Lake,
or 16 miles southwest of Hutchinson, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gaylord, Arlington, Winthrop, Hector, Brownton, Buffalo Lake,
Stewart, New Auburn, New Sweden, Fernando, Rush River and New Rome.
This includes U.S. Highway 212 between mile markers 91 and 109.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4471 9476 4481 9463 4465 9405 4446 9405
4445 9434
TIME...MOT...LOC 0019Z 296DEG 26KT 4468 9456The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:53 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 52 min |
| Aug 7, 2:46 PM CDT | Special Weather Statement | MPX | Polk | 44 min |
| Aug 7, 3:25 PM CDT | Special Weather Statement | MPX | Eau Claire | 35 min |
| Aug 7, 4:41 PM CDT | Special Weather Statement | MPX | Dunn | 64 min |
| Aug 7, 5:11 PM CDT | Special Weather Statement | MPX | Dunn | 64 min |
| Aug 7, 6:08 PM CDT | Special Weather Statement | MPX | Pierce | 67 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.